Milrinone-Associated Cardiomyopathy and Arrhythmia in Cerebral Vasospasm

Eva M. Wu, Tarek Y. El Ahmadieh, Benjamin Kafka, Matthew T. Davies, Salah G. Aoun, Jonathan A. White

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Background: Milrinone is an inotropic and vasodilatory drug proven safe for use in treatment of cerebral vasospasm. Despite its reported safety profile, its use is not free of side effects. Milrinone-associated cardiomyopathy and arrhythmia can occur in patients with cerebral vasospasm. Case Description: This is a retrospective chart review of a patient who presented with aneurysmal subarachnoid hemorrhage and developed clinical vasospasm twice over a period of 2 weeks. Sustained intravenous milrinone infusion was used in association with norepinephrine infusion during this period. The patient developed R-on-T triggered torsades de pointes and cardiogenic shock requiring resuscitation. Follow-up echocardiogram showed decreased ejection fraction from 64% to 43% consistent with cardiac remodeling. Systemic complications such as cardiotoxicity and arrhythmias with the use of intravenous milrinone can be seen particularly when used in combination with catecholamines. Conclusions: With increased combined milrinone and catecholamine use for the treatment of cerebral vasospasm, physicians should be aware of the potential cardiac complications of these agents. Close monitoring with daily electrocardiograms may be helpful to detect changes that suggest cardiotoxicity. If changes are noted, an echocardiogram and cardiology consultation may be warranted.

Original languageEnglish (US)
Pages (from-to)252-256
Number of pages5
JournalWorld Neurosurgery
Volume114
DOIs
StatePublished - Jun 1 2018

Keywords

  • Aneurysmal subarachnoid hemorrhage
  • Cardiomyopathy
  • Catecholamine
  • Cerebral vasospasm
  • Milrinone
  • Vasospasm treatment

ASJC Scopus subject areas

  • Surgery
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Milrinone-Associated Cardiomyopathy and Arrhythmia in Cerebral Vasospasm'. Together they form a unique fingerprint.

  • Cite this